Georgia, 2023

Tornadoes and Hail in Georgia, April 25 to 27, 2023

April 25 to 27, 2023 · NWS TAE · 17 events in 5 counties and zones

A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$6.9 million
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area. Two tornadoes occurred across southwest Georgia, and seven tornadoes occurred across the eastern Florida panhandle and big bend. An EF2 tornado produced significant damage in the town of Hosford, FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 25, 7:38 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 25, 7:38 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
838 PM EDT Tue Apr 25 2023

...New UPDATE...

.UPDATE...
Issued at 830 PM EDT Tue Apr 25 2023

Temperatures were reduced in areas seeing showers and storms in
the Florida Panhandle. PoPs were raised for areas in the eastern
Florida panhandle and I-75 corridor for the next few hours, as
storms are firing due to the westward-moving sea breeze. These
will diminish into the overnight hours, as storms are expected to
dissipate. Low temperatures are still on track to be in the low to
mid 60s across the area.

&&

.NEAR TERM...
(Through Wednesday)
Issued at 309 PM EDT Tue Apr 25 2023

Zonal 500mb flow is in place across the Deep South with sprawling
surface high pressure across the eastern CONUS keeping quasi-
moist low-level east to southeast flow in place across the
forecast area. This will support a smattering of showers and
storms associated with the east coast seabreeze late this
afternoon/evening, before activity dissipates. For Wednesday, an
approaching shortwave may help to enhance the coverage versus
today, so will have slightly higher PoPs. In addition, with the
modest westerly flow aloft, and relatively cool mid-level
temperatures, a few storms could be strong, especially late in the
afternoon along the I-75/Suwanee River Corridor.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 309 PM EDT Tue Apr 25 2023

An upper level shortwave trough will be passing over the southern
plains at the start of this period. We can expect a weakening
cold front to head towards the Tri-State region during the day on
Thursday, bringing a chance for showers and thunderstorms in the
form of a possible MCS. The SPC currently has a Marginal (1 of 5)
Risk for severe storms in our Central Time Zone counties for
Thursday evening. Instability and Lapse Rates look promising
enough for the threats to be gusty winds and large hail. With
forecast PWATS around 1.5" and above, heavy rainfall is also a
concern. The WPC has highlighted most of the CWA in a Marginal (1
of 4) Risk for Excessive Rainfall on Thursday. The cold front is
not expected to make it entirely through the CWA before falling
apart, as the upper level support lifts to the north.

PoPs for Wednesday night are minimal around 10% and less but will
increase to 50-70% for Thursday afternoon. About 70-80% PoPs for
Thursday night heading into Friday morning for the entire CWA.

Temperatures for the start of the term will begin in the low to
mid 60s for Thursday morning and is expected to warm to the low to
mid 80s, with the higher temperatures around the I-75 corridor
and the extreme SE Big Bend, approaching 90. Thursday night will
be a little warmer than Wednesday with Low temperatures in the mid
60s.

&&

.LONG TERM...
(Friday through Monday)
Issued at 309 PM EDT Tue Apr 25 2023

This term is a little more complicated. A troughing pattern will
still be in place at the start of the term, as showers and
thunderstorms linger following Thursday's front. PoPs for Friday
are elevated at around 70-80%, decreasing from west to east
through the day and evening. There is model disagreement as to
when this weekend the next system is expected to impact the
region. The timing looks to begin Saturday night into Sunday
morning, but it could be extended to include all of Sunday. At the
moment, it is too soon to tell if there will be severe weather
and what the threats could be. Although, the ingredients such as
instability and shear are conducive for severe weather potential.
We will continue to monitor as we get closer to system
development. Yet, following the weekend's cold frontal passage,
there appears to be a consensus that a cooler and drier air mass
will set in over the region for the start of the next work week.

Temperatures for the long term will begin with the morning Lows
in the mid 60s and cooling to the 50s by Monday following the cold
front. Afternoon Highs will be in the low 80s on Friday, briefly
warming to the mid-80s for Saturday before cooling down again by
Sunday with temperatures in the upper 70s to low 80s for the
remainder of the term.

&&

.AVIATION...
(00Z TAFS)
Issued at 742 PM EDT Tue Apr 25 2023

Convection near TLH and VLD is expected to dissipate early this
evening with VFR conditions prevailing for most of the night. Some
MVFR ceilings could affect DHN, ECP, and VLD Wednesday morning for a
few hours.

&&

.MARINE...
Issued at 309 PM EDT Tue Apr 25 2023

An easterly flow pattern will continue through Wednesday night,
bringing typical nighttime and morning surges of winds, then
afternoon lulls. Winds will become southerly and increase on
Thursday, as low pressure moves from eastern Texas across the
Lower Mississippi Valley. A cold front will try to cross the
waters beginning on Thursday night, but it should weaken and
dissipate while it tries. A more substantial cold front may cross
the waters around Sunday.

&&

.FIRE WEATHER...
Issued at 309 PM EDT Tue Apr 25 2023

Higher humidity levels and weaker winds, along with scattered
showers and thunderstorms will keep fire weather concerns to a
minimum on Wednesday. A front will approach on Thursday, with
additional showers and thunderstorms, especially across the
western portions of the area. High dispersions will be possible
Thursday afternoon across eastern portions of the region.

&&

.HYDROLOGY...
Issued at 309 PM EDT Tue Apr 25 2023

Flooding is not expected through Thursday.

The next significant round of rain will come in a few rounds from
Thursday night through about Saturday, and another round for
Saturday night into Sunday. Over these three days, total rainfall
of 1.5 to 3 inches should be common for Thursday through Friday,
and perhaps another inch on top of that for Sunday's rain. In
response, rivers will rise late this week into the weekend, but
rivers are currently expected to remain within their banks.
Although, urban and street flooding may be possible with the
heavier thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  86  63  84 /  30  20  10  40
Panama City   65  81  66  79 /  10  10  10  60
Dothan        61  82  62  81 /  10  30   0  60
Albany        60  83  60  84 /  10  20   0  40
Valdosta      61  83  59  86 /  30  20   0  30
Cross City    62  86  61  88 /  30  30  10  30
Apalachicola  68  77  68  76 /   0  10  10  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT this evening for FLZ115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...DVD
MARINE...Montgomery
FIRE WEATHER...Camp
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Apr 25, 5:59 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
659 PM EDT Tue Apr 25 2023

FLZ017-252330-
Leon FL-
659 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of north central Leon
County through 730 PM EDT...

At 658 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Havana, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Pisgah Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3050 8417 3054 8439 3055 8439 3058 8437
      3060 8434 3060 8433 3062 8432 3064 8430
      3066 8430 3063 8414
TIME...MOT...LOC 2258Z 278DEG 11KT 3059 8430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 25, 7:02 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
802 PM EDT Tue Apr 25 2023

FLZ019-260030-
Madison FL-
802 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southeastern Madison
County through 830 PM EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 12 miles southwest of Suwannee River State Park,
moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3026 8343 3036 8342
      3041 8321 3041 8318 3038 8318
TIME...MOT...LOC 0002Z 259DEG 5KT 3029 8332

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

42-DVD
Special weather statement, Apr 25, 7:24 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
824 PM EDT Tue Apr 25 2023

FLZ019-260100-
Madison FL-
824 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southeastern Madison
County through 900 PM EDT...

At 824 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 8 miles southwest of Suwannee River State Park,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
      3029 8323 3026 8324 3026 8333 3035 8340
      3050 8324 3047 8324 3046 8322 3042 8322
      3041 8321 3041 8319 3039 8317
TIME...MOT...LOC 0024Z 241DEG 7KT 3032 8327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 25, 7:45 PM EST, 2 hours before
Special Weather Statement
National Weather Service Tallahassee FL
845 PM EDT Tue Apr 25 2023

FLZ018-019-260130-
Inland Jefferson FL-Madison FL-
845 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northeastern
Jefferson and northwestern Madison Counties through 930 PM EDT...

At 845 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Monticello, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello, Madison, Greenville, Lovett, Dills, Cherry Lake,
Montivilla, Hamburg, Ashville and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8344 3055 8390 3067 8387 3064 8341
TIME...MOT...LOC 0045Z 306DEG 7KT 3056 8364

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Apr 25, 9:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1020 PM EDT Tue Apr 25 2023

GAZ159-160-260300-
Brooks GA-Lowndes GA-
1020 PM EDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southwestern Lowndes
and southern Brooks Counties through 1100 PM EDT...

At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm near
Quitman, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quitman, Valdosta, I-75 At Exit 16, Dixie, Nankin, Grooverville,
Empress, Brooks Co A/p, Blue Springs and Kinderlou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3064 8345 3064 8348 3067 8374 3068 8375
      3096 8362 3081 8327
TIME...MOT...LOC 0219Z 216DEG 6KT 3071 8353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

72-BUNKER

The radar

The Moody AFB radar (KVAX), 55 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Brooks

When
April 25, 9:45 PM EST
Where
Brooks County, Quitman
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.780, -83.560

Several trees were blown down across the Quitman area.

Thunderstorm Wind, Brooks

When
April 25, 10:15 PM EST
Where
Brooks County, 4.19 mi N of Blue Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.850, -83.440

A power line was blown down at the end of a driveway off of Troupeville Road.

Hail, Berrien

When
April 25, 11:31 PM EST
Where
Berrien County, Nashville
Measured
1 in hail
Reported by
Social Media
Coordinates
31.200, -83.250

Hail, Terrell

When
April 26, 3:48 PM EST
Where
Terrell County, 2.45 mi WSW of Graves
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.760, -84.560

Quarter sized hail was reported east of Shellman.

Hail, Terrell

When
April 26, 3:48 PM EST to 4:25 PM EST
Where
Terrell County, 1.81 mi SW of Graves to 1.81 mi SW of Chickasawhatchee
Measured
1 in hail
Crop damage
$6.9 million
Reported by
Social Media
Coordinates
31.750, -84.540

Significant amounts of hail at least quarter sized fell across a large swath of farmland in rural Terrell county. Reports on social media indicated that some farmers lost a significant amount of corn crops and blueberry crops with some total losses reported. Crop damage cost was estimated using $6000 per acre for blueberries and $882 per acre for corn and estimating that about 1000 acres was affected.

Hail, Terrell

When
April 26, 4:15 PM EST
Where
Terrell County, 0.91 mi NE of Herod
Measured
1 in hail
Reported by
Social Media
Coordinates
31.700, -84.430

A photo of quarter sized hail was posted on social media not far from Sasser.

Tornado, Thomas

When
April 27, 5:11 PM EST to 5:13 PM EST
Where
Thomas County, 2.49 mi WNW of Homestead Park to 2.74 mi NNW of Homestead Park
Rating
EF1
Path length
1.21 mi
Path width
160 yd
Reported by
NWS Storm Survey
Coordinates
30.860, -84.025

A brief tornado touched down along U.S. Highway 84 near Greenwood Plantation. The tornado caused extensive tree damage consistent with EF-1 winds of approximately 100 mph. The tornado just missed several homes just to the southeast and remained over wooded areas before dissipating as it crossed the U.S. 84 Bypass. Thanks to Thomas County EMA for assistance with the damage survey.

Tornado, Thomas

When
April 27, 5:20 PM EST to 5:27 PM EST
Where
Thomas County, 0.66 mi S of Pasco to 1.97 mi ENE of Pasco
Rating
EF1
Path length
2.27 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.901, -83.979

The same parent circulation that produced the tornado near Greenwood Plantation produced a second tornado which appears to have first touched down in the Holly Springs neighborhood. Damage was minimal with minor impacts to trees. The tornado remained very weak as it moved northeastward before intensifying near Egg and Butter Road. Numerous trees were snapped and uprooted at this location consistent with an EF-1 tornado with winds of approximately 90 mph. Damage to a barn was caused by falling trees. The tornado dissipated as it crossed Fredonia Road. Thanks to Thomas County EMA for assistance with the damage survey.

Thunderstorm Wind, Brooks

When
April 27, 6:30 PM EST
Where
Brooks County, 0.91 mi NE of Grooverville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.730, -83.710

Trees were blown down not far from Grooverville. This report was obtained via mping.

Thunderstorm Wind, Brooks

When
April 27, 6:30 PM EST
Where
Brooks County, 0.69 mi N of Grooverville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.730, -83.720

Trees were blown down just north of Grooverville. This report was obtained via mping.

Thunderstorm Wind, Brooks

When
April 27, 6:45 PM EST
Where
Brooks County, 4.19 mi NE of Empress
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.720, -83.520

Several trees were blown down along Madison Highway.

Thunderstorm Wind, Brooks

When
April 27, 6:45 PM EST
Where
Brooks County, 3.01 mi SSE of Quitman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.740, -83.540

Trees were blown down. This report was obtained via mping.

Thunderstorm Wind, Lowndes

When
April 27, 6:56 PM EST
Where
Lowndes County, 4.51 mi SSW of Kinderlou
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.740, -83.390

An Ambient Weather Station measured a gust of 50 knots or 58 mph.

Thunderstorm Wind, Lowndes

When
April 27, 6:56 PM EST
Where
Lowndes County, 4.98 mi SSW of Kinderlou
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.730, -83.380

A tree was blown down along Rocky Ford Road.

Thunderstorm Wind, Lowndes

When
April 27, 6:57 PM EST
Where
Lowndes County, 6.3 mi SW of Kinderlou
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.740, -83.440

A tree was blown down across Adams Road.

Thunderstorm Wind, Lowndes

When
April 27, 7:12 PM EST
Where
Lowndes County, Clyattville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.690, -83.310

Trees were blown down in the Clyattville area.

Thunderstorm Wind, Lowndes

When
April 27, 7:14 PM EST
Where
Lowndes County, 1.5 mi NNE of (Vld)valdosta Regional Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.790, -83.260

A tree was blown down near Highpoint and Blairstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091737, 1091738, 1091739, 1091740, 1092143, 1091741, 1090311, 1090313, 1091743, 1091744, 1091745, 1091746, 1091747, 1091748, 1091749, 1091750, 1091751.